doi: 10.3934/era.2021026
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Instability and bifurcation of a cooperative system with periodic coefficients

1. 

School of Mathematical Sciences University of Science and Technology of China, Hefei, Anhui 230026, China

2. 

School of Mathematical Sciences, Huaqiao University, Quanzhou, Fujian 362021, China

* Corresponding author: Tian Hou

Received  November 2020 Revised  January 2021 Early access March 2021

Fund Project: This work is supported by NSF of China No. 11825106, 11871231 and 11771414, CAS Wu Wen-Tsun Key Laboratory of Mathematics, University of Science and Technology of China

In this paper, we focus on a linear cooperative system with periodic coefficients proposed by Mierczyński [SIAM Review 59(2017), 649-670]. By introducing a switching strategy parameter $ \lambda $ in the periodic coefficients, the bifurcation of instability and the optimization of the switching strategy are investigated. The critical value of unstable branches is determined by appealing to the theory of monotone dynamical system. A bifurcation diagram is presented and numerical examples are given to illustrate the effectiveness of our theoretical result.

Citation: Tian Hou, Yi Wang, Xizhuang Xie. Instability and bifurcation of a cooperative system with periodic coefficients. Electronic Research Archive, doi: 10.3934/era.2021026
References:
[1]

M. BenaïmS. Le BorgneF. Malrieu and P.-A. Zitt, On the stability of planar randomly switched systems, Ann. Appl. Probab, 24 (2014), 292-311.  doi: 10.1214/13-AAP924.  Google Scholar

[2]

D. H. BoucherS. James and K. H. Keeler, The ecology of mutualism, Annual Review of Ecology and Systematics, 13 (1982), 315-347.  doi: 10.1146/annurev.es.13.110182.001531.  Google Scholar

[3]

K. C. ChangK. Pearson and T. Zhang, Perron-Frobenius Theorem for Nonnegative Tensors, Commun. Math. Sci., 6 (2008), 507-520.  doi: 10.4310/CMS.2008.v6.n2.a12.  Google Scholar

[4]

C. Chicone, Ordinary Differential Equations with Applications, 2nd edition, Springer-Verlag, New York, 2006.  Google Scholar

[5]

B. S. Goh, Stability in models of mutualism, Amer. Natur., 113 (1979), 261-275.  doi: 10.1086/283384.  Google Scholar

[6]

L. GurvitsR. Shorten and O. Mason, On the stability of switched positive linear systems, IEEE Trans. Automat. Control, 52 (2007), 1099-1103.  doi: 10.1109/TAC.2007.899057.  Google Scholar

[7]

M. W. Hirsch and H. L. Smith, Monotone dynamical systems, Handbook of Differential Equations: Ordinary Differential Equations, Vol. II, 239–357, Elsevier B. V., Amsterdam, (2005).  Google Scholar

[8]

K. Josić and R. Rosenbaum, Unstable solutions of nonautonomous linear differential equations, SIAM Review, 50 (2008), 570-584.  doi: 10.1137/060677057.  Google Scholar

[9]

T. Malik and H. L. Smith, Does dormancy increase fitness of bacterial populations in time varying environments?, Bull. Math. Biol., 70 (2008), 1140-1162.  doi: 10.1007/s11538-008-9294-5.  Google Scholar

[10]

R. M. May and A. R. McLean, Theoretical Ecology: Principles and Applications, 3nd edition, Oxford, UK, 2007.  Google Scholar

[11]

J. Mierczyński, Instability in linear cooperative systems of ordinary differential equations, SIAM Review, 59 (2017), 649-670.  doi: 10.1137/141001147.  Google Scholar

[12]

J. D. Murray, Mathematical Biology I: An Introduction, 3nd edition, Springer-Verlag, New York, 2002.  Google Scholar

[13]

H. L. Smith, Monotone Dynamical Systems. An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs, 41. AMS, Providence, RI, 1995.  Google Scholar

[14]

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd edition, Springer-Verlag, New York, 2003.  Google Scholar

show all references

References:
[1]

M. BenaïmS. Le BorgneF. Malrieu and P.-A. Zitt, On the stability of planar randomly switched systems, Ann. Appl. Probab, 24 (2014), 292-311.  doi: 10.1214/13-AAP924.  Google Scholar

[2]

D. H. BoucherS. James and K. H. Keeler, The ecology of mutualism, Annual Review of Ecology and Systematics, 13 (1982), 315-347.  doi: 10.1146/annurev.es.13.110182.001531.  Google Scholar

[3]

K. C. ChangK. Pearson and T. Zhang, Perron-Frobenius Theorem for Nonnegative Tensors, Commun. Math. Sci., 6 (2008), 507-520.  doi: 10.4310/CMS.2008.v6.n2.a12.  Google Scholar

[4]

C. Chicone, Ordinary Differential Equations with Applications, 2nd edition, Springer-Verlag, New York, 2006.  Google Scholar

[5]

B. S. Goh, Stability in models of mutualism, Amer. Natur., 113 (1979), 261-275.  doi: 10.1086/283384.  Google Scholar

[6]

L. GurvitsR. Shorten and O. Mason, On the stability of switched positive linear systems, IEEE Trans. Automat. Control, 52 (2007), 1099-1103.  doi: 10.1109/TAC.2007.899057.  Google Scholar

[7]

M. W. Hirsch and H. L. Smith, Monotone dynamical systems, Handbook of Differential Equations: Ordinary Differential Equations, Vol. II, 239–357, Elsevier B. V., Amsterdam, (2005).  Google Scholar

[8]

K. Josić and R. Rosenbaum, Unstable solutions of nonautonomous linear differential equations, SIAM Review, 50 (2008), 570-584.  doi: 10.1137/060677057.  Google Scholar

[9]

T. Malik and H. L. Smith, Does dormancy increase fitness of bacterial populations in time varying environments?, Bull. Math. Biol., 70 (2008), 1140-1162.  doi: 10.1007/s11538-008-9294-5.  Google Scholar

[10]

R. M. May and A. R. McLean, Theoretical Ecology: Principles and Applications, 3nd edition, Oxford, UK, 2007.  Google Scholar

[11]

J. Mierczyński, Instability in linear cooperative systems of ordinary differential equations, SIAM Review, 59 (2017), 649-670.  doi: 10.1137/141001147.  Google Scholar

[12]

J. D. Murray, Mathematical Biology I: An Introduction, 3nd edition, Springer-Verlag, New York, 2002.  Google Scholar

[13]

H. L. Smith, Monotone Dynamical Systems. An Introduction to the Theory of Competitive and Cooperative Systems, Mathematical Surveys and Monographs, 41. AMS, Providence, RI, 1995.  Google Scholar

[14]

S. Wiggins, Introduction to Applied Nonlinear Dynamical Systems and Chaos, 2nd edition, Springer-Verlag, New York, 2003.  Google Scholar

Figure 2.1.  The red region U (consists of U1 and U2) is the unstable region, the green region S is the asymptotically stable region, and the boundary between them are the Lyapunov stable region
[1]

Tetsutaro Shibata. Global behavior of bifurcation curves for the nonlinear eigenvalue problems with periodic nonlinear terms. Communications on Pure & Applied Analysis, 2018, 17 (5) : 2139-2147. doi: 10.3934/cpaa.2018102

[2]

J. R. L. Webb. Uniqueness of the principal eigenvalue in nonlocal boundary value problems. Discrete & Continuous Dynamical Systems - S, 2008, 1 (1) : 177-186. doi: 10.3934/dcdss.2008.1.177

[3]

Fei-Ying Yang, Wan-Tong Li, Jian-Wen Sun. Principal eigenvalues for some nonlocal eigenvalue problems and applications. Discrete & Continuous Dynamical Systems, 2016, 36 (7) : 4027-4049. doi: 10.3934/dcds.2016.36.4027

[4]

Getachew K. Befekadu, Panos J. Antsaklis. On noncooperative $n$-player principal eigenvalue games. Journal of Dynamics & Games, 2015, 2 (1) : 51-63. doi: 10.3934/jdg.2015.2.51

[5]

Antonio J. Ureña. Instability of periodic minimals. Discrete & Continuous Dynamical Systems, 2013, 33 (1) : 345-357. doi: 10.3934/dcds.2013.33.345

[6]

Chiu-Yen Kao, Yuan Lou, Eiji Yanagida. Principal eigenvalue for an elliptic problem with indefinite weight on cylindrical domains. Mathematical Biosciences & Engineering, 2008, 5 (2) : 315-335. doi: 10.3934/mbe.2008.5.315

[7]

Pablo Blanc. A lower bound for the principal eigenvalue of fully nonlinear elliptic operators. Communications on Pure & Applied Analysis, 2020, 19 (7) : 3613-3623. doi: 10.3934/cpaa.2020158

[8]

Xiao Wang, Zhaohui Yang, Xiongwei Liu. Periodic and almost periodic oscillations in a delay differential equation system with time-varying coefficients. Discrete & Continuous Dynamical Systems, 2017, 37 (12) : 6123-6138. doi: 10.3934/dcds.2017263

[9]

Hongyong Zhao, Daiyong Wu. Point to point traveling wave and periodic traveling wave induced by Hopf bifurcation for a diffusive predator-prey system. Discrete & Continuous Dynamical Systems - S, 2020, 13 (11) : 3271-3284. doi: 10.3934/dcdss.2020129

[10]

Yaodan Huang, Zhengce Zhang, Bei Hu. Bifurcation from stability to instability for a free boundary tumor model with angiogenesis. Discrete & Continuous Dynamical Systems, 2019, 39 (5) : 2473-2510. doi: 10.3934/dcds.2019105

[11]

Mats Gyllenberg, Yi Wang. Periodic tridiagonal systems modeling competitive-cooperative ecological interactions. Discrete & Continuous Dynamical Systems - B, 2005, 5 (2) : 289-298. doi: 10.3934/dcdsb.2005.5.289

[12]

Yi Wang, Dun Zhou. Transversality for time-periodic competitive-cooperative tridiagonal systems. Discrete & Continuous Dynamical Systems - B, 2015, 20 (6) : 1821-1830. doi: 10.3934/dcdsb.2015.20.1821

[13]

Giuseppina Barletta, Roberto Livrea, Nikolaos S. Papageorgiou. A nonlinear eigenvalue problem for the periodic scalar $p$-Laplacian. Communications on Pure & Applied Analysis, 2014, 13 (3) : 1075-1086. doi: 10.3934/cpaa.2014.13.1075

[14]

Takayoshi Ogawa, Hiroshi Wakui. Stability and instability of solutions to the drift-diffusion system. Evolution Equations & Control Theory, 2017, 6 (4) : 587-597. doi: 10.3934/eect.2017029

[15]

Yohei Yamazaki. Transverse instability for a system of nonlinear Schrödinger equations. Discrete & Continuous Dynamical Systems - B, 2014, 19 (2) : 565-588. doi: 10.3934/dcdsb.2014.19.565

[16]

Qigang Yuan, Jingli Ren. Periodic forcing on degenerate Hopf bifurcation. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2857-2877. doi: 10.3934/dcdsb.2020208

[17]

Maya Mincheva, Gheorghe Craciun. Graph-theoretic conditions for zero-eigenvalue Turing instability in general chemical reaction networks. Mathematical Biosciences & Engineering, 2013, 10 (4) : 1207-1226. doi: 10.3934/mbe.2013.10.1207

[18]

Pietro-Luciano Buono, Daniel C. Offin. Instability criterion for periodic solutions with spatio-temporal symmetries in Hamiltonian systems. Journal of Geometric Mechanics, 2017, 9 (4) : 439-457. doi: 10.3934/jgm.2017017

[19]

Xavier Blanc, Claude Le Bris. Improving on computation of homogenized coefficients in the periodic and quasi-periodic settings. Networks & Heterogeneous Media, 2010, 5 (1) : 1-29. doi: 10.3934/nhm.2010.5.1

[20]

Mengyu Cheng, Zhenxin Liu. Periodic, almost periodic and almost automorphic solutions for SPDEs with monotone coefficients. Discrete & Continuous Dynamical Systems - B, 2021, 26 (12) : 6425-6462. doi: 10.3934/dcdsb.2021026

2020 Impact Factor: 1.833

Article outline

Figures and Tables

[Back to Top]